Hail, Tillman
- When
- June 14, 5:50 PM CST
- Where
- Tillman County, Frederick
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.390, -99.020
In addition to the hail, the winds were estimated at 40 to 45 mph.
A cold front made its way southeast through Oklahoma during the day, lying over the northwest half of the state by late afternoon. A humid airmass was in place, with plenty of instability from which thunderstorms could work with.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front made its way southeast through Oklahoma during the day, lying over the northwest half of the state by late afternoon. A humid airmass was in place, with plenty of instability from which thunderstorms could work with. Temperatures ahead of the front were well into the 90s to a few degrees above 100 degrees. The large surface temperature and dew point spreads at the surface made the downburst wind threat very high. Also, with the aide of a stronger mid-level flow and cooling, large hail was also a threat. Thunderstorms developed over southwest Oklahoma by late afternoon/early evening. Other thunderstorms began developing over central Oklahoma. The two areas of thunderstorms merged into a line of severe storms, and even extended a little further northeast, with large hail and damaging winds reported through almost the entire complex. The most damaging storm occurred over central Oklahoma, specifically near Norman and Oklahoma City. Shortly after 7 pm, a wet downburst caused intense rainfall and was accompanied by hail up to golf-ball size and winds that were measured at over 80 mph. Damage was reported over much of Norman, with the most intense damage occurring over the northern half of the city. Almost 33,000 residents were without power, some still without power over 24 hours later. This was due to the numerous power poles/lines that were snapped or blown down. The hail was blown almost horizontally, damaging siding, shattering store signs, and denting automobiles. The highest measured wind gust occurred near SE 12th and Boyd, where the anemometer recorded 82 mph before it malfunctioned due to the wind blown hail. The Norman mesonet site measured a gust of 70 mph. A quick inch of rain occurred in about 15 to 20 minutes. This wasn't the only storm to affect parts of central Oklahoma, as some areas received three different rounds of large hail. The thunderstorms moved east, affecting parts of southern Oklahoma through mid evening. The storms weakened in intensity as they moved into eastern and southeast Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 5:41 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 641 PM CDT TUE JUN 14 2011 .AVIATION... /00Z TAFS/ TSTMS DEVELOPING AHEAD OF A COLD FRONT WILL BE PRONE TO PRODUCING STRONG WINDS AND POSSIBLY LARGE HAIL. THESE STORMS COULD AFFECT KOKC...KOUN...KLAW...AND KSPS. THERE IS A LOW CHANCE OF TSTMS AFFECTING KGAG...KWWR...AND KPNC THIS EVENING...WITH LIGHTNING AND STRONG WIND BEING THE MAIN HAZARDS. VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS AFTER 06Z AND CONTINUING THROUGH 00Z THURSDAY. && .PREV DISCUSSION... /ISSUED 331 PM CDT TUE JUN 14 2011/ DISCUSSION... HIGH-BASED CU HAS CONTINUED TO DEVELOP ACROSS SOUTHWEST AND CENTRAL OKLAHOMA WITH A FEW RADAR RETURNS THAT ARE MOST LIKELY VIRGA. ALTHOUGH SYNOPTIC SCALE MODELS DO NOT PRODUCE A LOT OF QPF THIS EVENING... THE SHORT-RANGE AND MESOSCALE MODELS /OUN WRF.. RUC AND HRRR/ ARE CONSISTENT IN DEVELOPING STORMS NEAR AND AHEAD OF THE FRONT BETWEEN 23Z-01Z. WILL GO MORE WITH THE SHORT-RANGE MODELS AND INCLUDE HIGHER POPS /UP TO 50 PERCENT IN THE FAR EAST/ AND AREAL WORDING OF STORM CHANCES THIS EVENING. THE COLD FRONT CURRENTLY LOCATED ACROSS NORTH CENTRAL TO WEST CENTRAL OKLAHOMA WILL MOVE SOUTHEAST THROUGH MUCH OF THE AREA... BUT THE COOLER TEMPERATURES WILL STILL BE ABOVE NORMAL AND SHORT-LIVED AS TEMPERATURES BECOME HOT AGAIN THURSDAY AND PERSIST INTO EARLY NEXT WEEK. HAVE INTRODUCED LOW POPS NORTH ON THURSDAY BASED ON THE ECMWF AS FRONTAL BOUNDARY LIFTS NORTH. NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED PERIODS THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 93 75 95 / 40 10 10 20 HOBART OK 69 98 74 102 / 20 10 10 10 WICHITA FALLS TX 72 101 74 102 / 20 20 20 10 GAGE OK 64 95 72 102 / 20 10 10 20 PONCA CITY OK 68 92 71 96 / 40 10 10 20 DURANT OK 75 94 73 94 / 30 20 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 02/03/03 TAYLOR
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUN 14 2011
OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT TUE JUN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS IN CENTRAL AND SOUTHWEST
OKLAHOMA... AND WESTERN NORTH TEXAS... NEAR AND SOUTHEAST OF A LINE
EXTENDING FROM PONCA CITY... TO WEATHERFORD... TO QUANAH TEXAS.
THIS INCLUDES THE CITIES OF STILLWATER... THE OKLAHOMA CITY METRO
AREA... LAWTON... ADA... VERNON... AND WICHITA FALLS.
TIMING...THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 5 PM
TO 2 AM.
IMPACTS...THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS
OF 60 TO 70 MPH. THERE WILL ALSO BE A THREAT FOR HAIL THE SIZE OF
GOLFBALLS THROUGH THE EARLY EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON THROUGH THE POST-MIDNIGHT HOURS.
DISCUSSION...
A COLD FRONT... LOCATED OVER NORTHWEST OKLAHOMA AT MIDDAY... WILL
CONTINUE TO MOVE SOUTHEAST THROUGH THE AFTERNOON. BY EARLY
EVENING... THE FRONT IS EXPECTED TO EXTEND FROM SOUTHWEST
OKLAHOMA... TO NEAR THE OKLAHOMA CITY METRO AREA... TO NEAR
STILLWATER. ALTHOUGH THERE IS A SUBSTANTIAL CAPPING INVERSION IN
PLACE... STRONG HEATING AHEAD OF THE FRONT... LOW LEVEL CONVERGENCE
NEAR AND JUST BEHIND THE FRONT... AND AN UPPER DISTURBANCE MOVING
OUT OF THE CENTRAL ROCKIES WILL ACT IN CONCERT TO SUPPORT THE
FORMATION OF AT LEAST A FEW THUNDERSTORMS ACROSS FAR NORTHERN
OKLAHOMA BY MID TO LATE AFTERNOON. WHILE THE INITIAL COVERAGE OF
STORMS MAY BE LIMITED... THE STORMS COULD DEVELOP INTO LARGER
CLUSTERS AND PROGRESS EAST AND SOUTHEAST ACROSS CENTRAL AND
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS DURING THE EVENING AND
EARLY MORNING HOURS. AMPLE INSTABILITY AND DEEP LAYER SHEAR WILL
SUPPORT SUPERCELL STRUCTURES AT LEAST INITIALLY ALONG AND BEHIND THE
COLD FRONT... WITH A THREAT FOR LARGE HAIL AND DAMAGING WINDS.
HOWEVER... AS THE STORMS DEVELOP PRONOUNCED OUTFLOWS... THE MAIN
SEVERE WEATHER CONCERN WILL BE DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
HOT AND DRY WEATHER... ESPECIALLY ACROSS SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS... COMBINED WITH WINDS GUSTING OVER 30 MPH AND
EXTREME DROUGHT CONDITIONS... HAVE INCREASED WILDFIRE CONCERNS
ACROSS THE REGION. OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD
RESULT IN WILDFIRES ARE DISCOURAGED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
AS THE FRONT STALLS JUST SOUTH OF THE RED RIVER ON WEDNESDAY...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS. THE LIKELIHOOD OF ORGANIZED SEVERE WEATHER
WILL BE LOW. STORM CHANCES WILL REMAIN QUITE SMALL THURSDAY THROUGH
THE WEEKEND... BEFORE INCREASING EARLY NEXT WEEK AS ANOTHER COLD
FRONT APPROACHES THE REGION.
OTHER HAZARDOUS WEATHER...
FIRES WILL REMAIN A CONCERN IN THOSE AREAS HARDEST HIT BY LONG TERM
DROUGHT... PRIMARILY IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
WINDS WILL BE ESPECIALLY GUSTY THURSDAY THROUGH THE WEEKEND.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT TUE JUN 14 2011
TXZ084-087-142330-
FOARD TX-KNOX TX-
601 PM CDT TUE JUN 14 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.
AT 601 PM CDT...A DEVELOPING THUNDERSTORM WAS LOCATED 19 MILES WEST
OF TRUSCOTT...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LAT...LON 3389 9983 3370 9973 3361 10000 3362 10000
3381 10000
..SPEG.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 634 PM CDT TUE JUN 14 2011 OKZ024-027-142350- CANADIAN OK-GRADY OK- 634 PM CDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND GRADY COUNTIES. AT 634 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF POCASSET...MOVING EAST-NORTHEAST AT 35 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3544 9783 3525 9774 3515 9809 3534 9809 ..SPEG.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 644 PM CDT TUE JUN 14 2011 OKZ038-150000- COMANCHE OK- 644 PM CDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY. AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF INDIAHOMA...MOVING EAST AT 35 MPH. THIS STORM WILL MOVE TOWARD THE WICHITA MOUNTAINS NATIONAL WILDLIFE REFUGE AND WESTERN SECTIONS OF FORT SILL. PEOPLE IN AND NEAR THE WICHITA MOUNTAINS NATIONAL WILDLIFE REFUGE SHOULD PREPARE FOR STRONG WINDS. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3480 9856 3459 9853 3454 9883 3484 9882 ..SPEG.
The Altus AFB radar (KFDR), 5 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
26 hail, 14 thunderstorm wind. Local standard time, as filed.
In addition to the hail, the winds were estimated at 40 to 45 mph.
Several tree limbs were downed on the west side of Tuttle. Monetary damages were estimated.
The hail was reported near Lake Hefner Golf Course.
No damage was reported with the wind gust.
In addition to the hail, the wind were estimated around 70 mph. The severe weather was reported near the intersection of 36th Avenue and Tecumseh Road.
No damage was reported with the wind gust.
Several power poles were downed near the intersection of Indian Hills Road and NW 36th Avenue.
Golf Ball-size hail and estimated 80 mph winds were reported near the intersection of SE 24th Avenue and Lindsay Street. Large trees were blown down and minor structural damage occurred as a result of the severe winds. Monetary damage estimates were not available.
A portion of a barn roof was ripped off by the severe winds. Monetary damages were estimated.
In Elgin and Fletcher areas, one mobile home was destroyed and at least 30 other structures were damaged. Monetary damage estimates were not available.
The measured wind gust occurred near the intersection of Highway 77h and SE 135th Street.
The hail was reported near the intersection of Memorial Road and N. Bryant Avenue.
The hail was reported near the intersection of Memorial Road and Interstate 35.
Numerous power poles were downed near the intersection of 12th Avenue and Robinson Street. Monetary damage estimates were not available.
The wind gust was measured at the National Weather Center.
The hail was reported at the Campus Lodge Apartments.
A 2-foot diameter tree was blown down near the Edge Apartments off Classen Boulevard. Monetary damages were estimated.
The anemometer measured 82 mph before being destroyed by the wind-driven hail. The gust occurred near 12th Avenue and Boyd Street.
The hail heavily dented copper fixtures on a roof, damaged gutters and roof trim, and stripped the leaves from trees. Monetary damage estimates were not available.
The gust occurred at the Chickasha mesonet site.
Up to baseball-size hail knocked out a car windshield. Several other cars had dents in them. Monetary damages were estimated.
The hail occurred 8 miles east of Chickasha.
A couple of trees, numerous tree limbs, and eight power lines were downed on N3460 Road. Monetary damages were estimated.
The hail damaged several car windshields. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325210, 325285, 325211, 325212, 325214, 325215, 325218, 325220, 325224, 325225, 325226, 325230, 325233, 325258, 325261, 325236, 325241, 325351, 325353, 325250, 325251, 325254, 325256, 325260, 325369, 325377, 325262, 325263, 325264, 325265, 325267, 325269, 325373, 325271, 325279, 325280, 325281, 325286, 325283, 325277.